By Topic

Some Upper Bounds on the Redundancy of Optimal Binary Fix-Free Codes

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

2 Author(s)
Mohammadali Khosravifard ; Department of Electrical and Computer Engineering, Isfahan University of Technology, Isfahan, Iran ; Shima Kheradmand

In order to investigate the cost of employing fix-free codes instead of the well-established prefix-free codes, some upper bounds on the redundancy of the optimal fix-free codes and their difference with the corresponding Huffman codes are presented. Unlike the conventional approach, which is based on some Shannon-like suboptimal codes, we examine the redundancy of a better Huffman-like code. An algorithm is proposed for deriving optimal binary codeword lengths with Kraft-sum [5/8] for a given probability distribution. The existence of a fix-free code with such codelengths is guaranteed by Yekhanin's theorem. It is shown that the redundancy of this fix-free code is, at most, 0.8 bit greater than that of the Huffman code and does not exceed [8/3]-log3 ≅ 1.0817 bits. This upper bound is [4/3]-log[5/3] ≅0.5964 bit less than the best known one. If the [3/4]-conjecture is proved sometime in the future, the presented upper bound on the redundancy of the optimal fix-free codes (i.e., 1.0817) will be improved by only [5/3]-log3 ≅ 0.0817 . In addition to these general bounds, all known upper bounds in terms of the largest, the smallest, and an arbitrary given symbol probability are substantially improved.

Published in:

IEEE Transactions on Information Theory  (Volume:58 ,  Issue: 6 )